Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 28, 2002, 6:01 PM EDT for Lunenburg County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 6:01 PM EDT (22:01 UTC)
- Expired
- Apr 28, 2002, 6:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Lunenburg County, VA
The radar
The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:30 PM EDT | Hail 1 | Victoria, VA | |
| Apr 28, 6:50 PM EDT | Thunderstorm Wind | Victoria, VA | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 6:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
256 WUUS51 KAKQ 282201 SVRAKQ VAC111-282245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 600 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 645 PM EDT * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SIMPLICITY...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR MEHERRIN AT 605 PM ARVINS STORE AND PLEASANT GROVE AT 610 PM NUTBUSH AT 615 PM VICTORIA AND RUBERMOUNT AT 620 PM THE FALLS AND ORAL OAKS AT 625 PM KENBRIDGE AT 630 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ HURLEY &&
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:55 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 28, 3:55 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION NATIONAL WEATHER SERVICE WAKEFIELD, VA 355 PM EDT SUN APR 28 2002 TURNING DRIER WITH SEASONAL TEMPS EARLY PART OF THE WORKWEEK. THEN LOTS OF UNCERTAINTY/MODEL DISCREPANCY LEADS TO LOWER CONFIDENCE MID RANGE FCST. LINES OF STRONG CONVECTION FIRING OVR WRN SLOPES ATTM. CONVECTION WL WEAKEN CONSIDERABLY AS IT CROSSES MTNS LATE THIS AFTN INTO EARLY EVE. WL HANG ONTO CHC POPS FOR 1ST FCST PD BUT UNFAVORABLE TIME OF DAY/WEAKENING UPR SUPPORT SHUD LIMIT COVERAGE/INTENSITY. COOL FRONT SWEEPS THRU FA OVRNGT FOLLOWED BY CLEARING/WEAK CAA. MON INTO MON NIGHT...SFC HIGH PRES BUILDS TWD MID ATLC REG UNDER DRY WNW FLOW ALOFT. STRONGEST SUPPORT WITH NRN STREAM S/W CROSSES NRN MID ATLC/NERN STATES ON TUE BUT PUSHES WEAK SFC BNDRY ACRS FA LATE TUE NIGHT OR EARLY WED. THEREAFTER...LOTS OF DISAGREEMENT AMONG MID RANGE MODEL GUID...ESP WITH HOW FAR TO PUSH BNDRY INTO SE US B4 STALLING...AND THEN WITH TIMING AND STRENGTH OF UPR LVL ENERGY EJECTING OUT OF WRN US UPR TROF LOW. THINKING IS NOW THAT BNDRY WL BECOME STNRY UNDER MOIST PARALLEL MID-UPR LVL FLOW OVR CAROLINAS. SEVERAL WAVES OF LOW PRES WL DEVELOP ALG BNDRY (AGN WITH TIMING/STRENGTH UNCERTAINTY)..AND MAY TEMPO PUSH BNDRY BACK INTO FA B4 SETTLING BACK S AGN INTO CAROLINAS. FCST DETAILS ARE DIFFICULT BUT MAIN IMPACT WL BE FOR ABV NORM CHCS OF PERIODIC (AND MUCH NEEDED RAINFALL) DURING MID TO LATE WEEK. MODEL CONCENSES FINALLY BUCKLES THE MOIST WSW FLOW BY LATE FRI OR EARLY NEXT WEEKEND SO WL CONT DRY/SEASONAL FCST GOING INTO NEXT WEEKEND. FCSTID = 20 SBY 53 69 42 70 / 30 0 0 20 OXB 54 65 43 65 / 30 0 0 20 ECG 62 74 46 73 / 20 0 0 10 ORF 63 70 50 71 / 20 0 0 10 PHF 58 71 45 70 / 30 0 0 10 AKQ 57 73 44 72 / 30 0 0 10 RIC 56 71 42 71 / 30 0 0 10 FVX 55 72 42 71 / 30 0 0 10 .AKQ... MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK SND. VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY. TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES VAZ048>049...VAZ060>062...VAZ069. CULLEN
In the hours before
Special weather statement, Apr 28, 4:50 PM EDT, 1 hour 11 minutes before
VAZ048-049-060>062-069-290100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 450 PM EDT SUN APR 28 2002 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN VIRGINIA... CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE EDWARD. SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY. THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg | 28 min |
| Apr 28, 6:45 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 45 min |
| Apr 28, 6:53 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 47 min |
| Apr 28, 7:01 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 44 min |
| Apr 28, 7:34 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, City of Emporia | 31 min |
| Apr 28, 7:59 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, City of Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.